Volume 2 (1999)

Download this article
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
About this Series
Editorial Board
Ethics Statement
Submission Guidelines
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Author Index
 
MSP Books and Monographs
Other MSP Publications

Small surfaces and Dehn filling

Cameron McA Gordon

Geometry & Topology Monographs 2 (1999) 177–199

DOI: 10.2140/gtm.1999.2.177

Bibliography
1 J Berge, The knots in D²×S¹ which have nontrivial Dehn surgeries that yield D²×S¹, Topology Appl. 38 (1991) 1–19 MR1093862
2 J Berge, Obtaining lens spaces by surgery on knots, unpublished manuscript
3 J Berge, private communication
4 J Berge, Knots in handlebodies which can be surgered to produce handlebodies, unpublished manuscript
5 S Betley, J H Przytycki, T Żukowski, Hyperbolic structures on Dehn filling of some punctured-torus bundles over S¹, Kobe J. Math. 3 (1987) 117–147 MR908780
6 F Bonahon, Cobordism of automorphisms of surfaces, Ann. Sci. École Norm. Sup. (4) 16 (1983) 237–270 MR732345
7 S Boyer, Dehn surgery on knots, from: "Handbook of geometric topology", North-Holland (2002) 165–218 MR1886670
8 S Boyer, X Zhang, Reducing Dehn filling and toroidal Dehn filling, Topology Appl. 68 (1996) 285–303 MR1377050
9 S Boyer, X Zhang, On Culler–Shalen seminorms and Dehn filling, Ann. of Math. (2) 148 (1998) 737–801 MR1670053
10 S Boyer, X Zhang, A proof of the finite filling conjecture, J. Differential Geom. 59 (2001) 87–176 MR1909249
11 G Burde, K Murasugi, Links and Seifert fiber spaces, Duke Math. J. 37 (1970) 89–93 MR0253313
12 A Casson, D Jungreis, Convergence groups and Seifert fibered 3–manifolds, Invent. Math. 118 (1994) 441–456 MR1296353
13 M Culler, C M Gordon, J Luecke, P B Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987) 237–300 MR881270
14 M Eudave-Muñoz, Non-hyperbolic manifolds obtained by Dehn surgery on hyperbolic knots, from: "Geometric topology (Athens, GA, 1993)", AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997) 35–61 MR1470720
15 M Eudave-Muñoz, Y Q Wu, Nonhyperbolic Dehn fillings on hyperbolic 3–manifolds, Pacific J. Math. 190 (1999) 261–275 MR1722893
16 R Fintushel, R J Stern, Constructing lens spaces by surgery on knots, Math. Z. 175 (1980) 33–51 MR595630
17 D Gabai, Foliations and the topology of 3–manifolds III, J. Differential Geom. 26 (1987) 479–536 MR910018
18 D Gabai, Surgery on knots in solid tori, Topology 28 (1989) 1–6 MR991095
19 D Gabai, 1–bridge braids in solid tori, Topology Appl. 37 (1990) 221–235 MR1082933
20 D Gabai, Convergence groups are Fuchsian groups, Ann. of Math. (2) 136 (1992) 447–510 MR1189862
21 F González-Acuña, H Short, Knot surgery and primeness, Math. Proc. Cambridge Philos. Soc. 99 (1986) 89–102 MR809502
22 C M Gordon, Boundary slopes of punctured tori in 3–manifolds, Trans. Amer. Math. Soc. 350 (1998) 1713–1790 MR1390037
23 C M Gordon, Dehn filling: a survey, from: "Knot theory (Warsaw, 1995)", Banach Center Publ. 42, Polish Acad. Sci. (1998) 129–144 MR1634453
24 C M Gordon, Toroidal Dehn surgeries on knots in lens spaces, Math. Proc. Cambridge Philos. Soc. 125 (1999) 433–440 MR1656809
25 C M Gordon, R A Litherland, Incompressible planar surfaces in 3–manifolds, Topology Appl. 18 (1984) 121–144 MR769286
26 C M Gordon, J Luecke, Only integral Dehn surgeries can yield reducible manifolds, Math. Proc. Cambridge Philos. Soc. 102 (1987) 97–101 MR886439
27 C M Gordon, J Luecke, Knots are determined by their complements, J. Amer. Math. Soc. 2 (1989) 371–415 MR965210
28 C M Gordon, J Luecke, Reducible manifolds and Dehn surgery, Topology 35 (1996) 385–409 MR1380506
29 C M Gordon, J Luecke, Dehn surgeries on knots creating essential tori I, Comm. Anal. Geom. 3 (1995) 597–644 MR1371211
30 C M Gordon, J Luecke, Dehn surgeries on knots creating essential tori II, Comm. Anal. Geom. 8 (2000) 671–725 MR1792371
31 C M Gordon, J Luecke, Toroidal and boundary-reducing Dehn fillings, Topology Appl. 93 (1999) 77–90 MR1684214
32 C M Gordon, Y Q Wu, Toroidal and annular Dehn fillings, Proc. London Math. Soc. (3) 78 (1999) 662–700 MR1674841
33 C M Gordon, Y Q Wu, Annular and boundary reducing Dehn fillings, Topology 39 (2000) 531–548 MR1746907
34 C M Gordon, Y Q Wu, Annular Dehn fillings, Comment. Math. Helv. 75 (2000) 430–456 MR1793797
35 C Hayashi, K Motegi, Dehn surgery on knots in solid tori creating essential annuli, Trans. Amer. Math. Soc. 349 (1997) 4897–4930 MR1373637
36 W H Jaco, P B Shalen, Seifert fibered spaces in 3–manifolds, Mem. Amer. Math. Soc. 21 (1979) MR539411
37 K Johannson, Homotopy equivalences of 3–manifolds with boundaries, Lecture Notes in Mathematics 761, Springer (1979) MR551744
38 H Kneser, Geschlossene Flächen in dreidimensionale Mannigfaltigkeiten, 38 (1929) 248–260 arXiv:Jahresber. Deutsch. Math.-Verein.
39 W Menasco, Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984) 37–44 MR721450
40 G Mess, Centers of 3–manifold groups and groups which are coarse quasiisometric to plane, preprint
41 J Milnor, A unique decomposition theorem for 3–manifolds, Amer. J. Math. 84 (1962) 1–7 MR0142125
42 K Miyazaki, K Motegi, Toroidal and annular Dehn surgeries of solid tori, Topology Appl. 93 (1999) 173–178 MR1680827
43 O Nanyes, Proper knots in open 3–manifolds have locally unknotted representatives, Proc. Amer. Math. Soc. 113 (1991) 563–571 MR1065089
44 S Oh, Reducible and toroidal 3–manifolds obtained by Dehn fillings, Topology Appl. 75 (1997) 93–104 MR1425387
45 R Qiu, Reducible Dehn surgery and toroidal Dehn surgery, Northeast. Math. J. 13 (1997) 453–458 MR1612466
46 M Scharlemann, Producing reducible 3–manifolds by surgery on a knot, Topology 29 (1990) 481–500 MR1071370
47 P Scott, A new proof of the annulus and torus theorems, Amer. J. Math. 102 (1980) 241–277 MR564473
48 P Scott, There are no fake Seifert fibre spaces with infinite π1, Ann. of Math. (2) 117 (1983) 35–70 MR683801
49 W P Thurston, The geometry and topology of 3–manifolds, lecture notes, Princeton University (1978)
50 W P Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982) 357–381 MR648524
51 Y Q Wu, Incompressibility of surfaces in surgered 3–manifolds, Topology 31 (1992) 271–279 MR1167169
52 Y Q Wu, Dehn fillings producing reducible manifolds and toroidal manifolds, Topology 37 (1998) 95–108 MR1480879
53 Y Q Wu, Sutured manifold hierarchies, essential laminations, and Dehn surgery, J. Differential Geom. 48 (1998) 407–437 MR1638025